Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 6:14 AM CDT for Clarke County, Decatur County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 6:14 AM CDT (11:14 UTC)
- Expired
- May 4, 2003, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Clarke County, IA, Decatur County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 4:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
445
WUUS53 KDMX 041114
SVRDMX
IAC039-053-041200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
613 AM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARKE COUNTY IN SOUTH CENTRAL IOWA
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 700 AM CDT
* AT 612 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF MURRAY TO GRAND
RIVER...OR FROM 37 MILES SOUTHWEST OF DES MOINES TO 55 MILES SOUTH
OF DES MOINES...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR DECATUR CITY AROUND 625 AM...
NEAR LEON AROUND 630 AM...
NEAR OSCEOLA MUNICIPAL AIRPORT AROUND 635 AM AND
NEAR GARDEN GROVE AROUND 645 AM.
HAIL UP TO THE SIZE OF A PENNY IS POSSIBLE IN THE WARNED AREA.
STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM SUNDAY
MORNING FOR SOUTHERN IOWA.
LAT...LON 4115 9402 4093 9401 4072 9401 4074 9358
4102 9354 4115 9359
JAW
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 4, 5:08 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 508 AM CDT SUN MAY 4 2003 UPDATE FOR THE NEW WATCH OUT SHORTLY. .DSM...NONE FAB
Hazardous weather outlook, May 4, 6:00 AM CDT, 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES REMAINS FOR SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING. THE MAIN THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL. THE STORMS ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY. SEVERE STORMS SHOULD QUICKLY DEVELOP THIS AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS. SIGNIFICANT SHEAR SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS. AN OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON. THE BEST AREA IN CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92. HOWEVER...IF THE STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD EASLIY BE AS FAR NORTH AS HIGHWAY 20. IN ADDITION TO THE HAIL AND TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY FILL SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY. SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL PORTIONS OF CENTRAL IOWA. THERE IS A TORNADIC POTENTIAL THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| May 4, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 46 min |
| May 4, 10:44 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Polk | 6 hr |
| May 4, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| May 4, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| May 4, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 54 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| May 4, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 28 min |
| May 4, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Union | 40 min |
| May 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 62 min |
| May 4, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| May 4, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.